Review on April 30, 2009
Along with common symptoms of menopause such as hot flashes and mood swings, women have had to contend with both osteoporosis and irregular heartbeat as well. Of interest is the belief that drugs used to treat osteoporosis may in fact aggravate or lead to irregular heartbeat. This is frightening in that it could lead down the road to heart attack or even stroke, a risk no woman wants to take.
Substances known as biphosphonates are commonly used in osteoporosis drugs to prevent fractures that accompany this debilitating disease. Fractures of the spine and hips are most common. Some earlier trials had suggested that there may be a link between the use of biphosphonates and irregular heartbeat. Intrigued by this possible link, a team of researchers at Wake Forest University School of Medicine conducted research to uncover if this irregular heartbeat-biphosphonate link does, in fact, exist
Published in the magazine Drug Safety, put out by the International Society of Pharmovigilance, the irregular heartbeat trial involved a combination of analysis of data that had been previously gathered, along with clinical trials. Over 13,000 patients were surveyed in these clinical trials to discover any link with irregular heartbeat.
While there was a link between serious heart rhythm disturbances and biphosphonate therapy, the link between this type of therapy and irregular heartbeat in itself did not exist. As the lead researcher, Sonal Singh put it, "Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn't conclusive."
Thus, the researchers note that this study is inconclusive and further trial is necessary. As side effects other than irregular heartbeat have been reported, including digestive troubles and abdominal pain, their use is not recommended for women under the age of 65, especially those of child-bearing age.